Ohio, 2009

Damaging Wind in Ohio, August 17, 2009

August 17, 2009 · NWS CLE · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across northwest Ohio during the afternoon hours of the 17th. The thunderstorms diminished as they tracked eastward through northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered showers and thunderstorms developed across northwest Ohio during the afternoon hours of the 17th. The thunderstorms diminished as they tracked eastward through northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 17, 1:57 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 17, 1:57 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT MON AUG 17 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY AND MOVE THROUGH
THE REGION. WEAK HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA
WEDNESDAY FOLLOWED BY A WARM FRONT WEDNESDAY NIGHT. ANOTHER COLD
FRONT WILL MOVE EAST ACROSS THE AREA THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WARM SECTOR SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS THE WESTERN HALF OF THE FORECAST AREA. DAY TIME
HEATING HELPED TO TRIGGER A LOT OF THE ACTIVITY ALONG WITH SOME GOOD
UPPER LEVEL SUPPORT FROM THE POSITIVE VORTICITY ADVECTION TAKING
PLACE. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S THIS AFTERNOON
AND THUNDERSTORMS ARE LIKELY PRODUCING FAIRLY HEAVY RAINFALL AS THEY
MOVE THROUGH THE AREA.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT WITH THE BEST CHANCE OVER THE WESTERN PORTIONS OF THE FORECAST
AREA AND CHANCE IN THE EAST. BEST VORTICITY ADVECTION ARRIVES LATER
TONIGHT INTO TOMORROW MORNING ALONG WITH THE BEST MOISTURE
AVAILABILITY.

TEMPERATURES ARE EXPECTED TO HOVER IN THE LOWER 70S AND UPPER 60S
ACROSS THE REGION DURING THE NIGHT. WITH HIGH DEW POINTS AND WARM
TEMPERATURES IN PLACE...ANOTHER MUGGY NIGHT IS ON TAP FOR THE REGION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT AND PRE FRONTAL TROUGH WILL MOVE EAST ACROSS THE AREA
TUESDAY AND WITH HIGH DEW POINTS AND INSTABILITY...THE POTENTIAL
EXISTS FOR SOME SEVERE THUNDERSTORM ACTIVITY DURING THE AFTERNOON ON
TUESDAY. DESTABILIZATION WILL TAKE PLACE WITH DAY TIME HEATING AND
WILL SUPPORT THE THREAT FOR SEVERE ACTIVITY. STRONG WIND GUSTS WILL
LIKELY BE THE MAIN THREAT DURING THE AFTERNOON.

I ANTICIPATE THE CLOUD DEBRIS AND SHOWERS AND THUNDERSTORMS ONGOING
THROUGH THE NIGHT THAT TEMPERATURES WILL NOT HAVE A CHANCE TO MAX
OUT LIKE THEY DID TODAY. I EXPECT HIGHS TO BE ONLY IN THE LOWER TO
MIDDLE 80S MOST AREAS AND AROUND 80 IN THE EAST.

HIGH PRESSURE BUILDS IN ON WEDNESDAY AND THIS WILL BRING A SHORT
BREAK TO THE PRECIPITATION THREAT.  COLD FRONT SLIDES SOUTH TO THE
OHIO VALLEY BUT THEN RETURNS BACK NORTH AS A WARM FRONT WEDNESDAY
NIGHT. WARM FRONT WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

ANOTHER DEEP DIGGING UPPER LEVEL TROUGH IS PROGGED TO MOVE SOUTHEAST
TOWARD THE AREA CAUSING RAPID CYCLOGENESIS OF A SURFACE LOW OVER THE
WESTERN LAKES REGION.  THE RAPID DEEPENING OF THE LOW COULD BRING IN
A DRY SLOT FOR A PERIOD OF TIME SOME TIME THURSDAY NIGHT BUT WILL
NOT TRY TO TIME AT THIS POINT AND KEEP A GENERIC THREAT FOR SHOWERS
AND THUNDERSTORMS THE WHOLE THURSDAY NIGHT PERIOD.

TEMPERATURES EXPECTED TO STAY RATHER STABLE WITH HIGHS THROUGH THE
ENTIRE FORECAST PERIOD IN THE LOWER TO MIDDLE 80S AND LOWS IN THE
60S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SIGNIFICANT MODEL DIFFERENCE IN THE 12Z GFS AND 00Z ECMWF
OPERATIONAL MODELS FOR THE UPCOMING WEEKEND. ECMWF IS STRONGER AND
TRACKS THE UPPER LEVEL LOW FURTHER SOUTH THROUGH THE GREAT LAKES
COMPARED TO THE GFS...WHICH WOULD RESULT IN WETTER FORECAST AND A
DELAY THE COOLER WEATHER UNTIL SUNDAY. FAVORED SOMEWHAT OF
COMPROMISE BETWEEN THE TWO MODELS WHICH IS CLOSE TO HPCS MANUAL
PROGS AS FAR AS TIMING OF THE FRONTS...QUICK LOOK AT 12Z ECMWF
SUPPORTS THIS SOLUTION TOO. WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY...BUT THEN DRY SUNDAY AND MONDAY
AS HIGH PRESSURE MOVES INTO THE AREA. SEASONABLY MILD FRIDAY BUT THE
BELOW NORMAL TEMPERATURES FOR SATURDAY AND SUNDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS/THUNDERSTORMS DEVELOPED OVER WESTERN AREAS LATE THIS
MORNING AND EARLY THIS AFTERNOON. EXPECT THE SHOWERS/TSTMS TO BE
MOST NUMEROUS OVER WESTERN AND CENTRAL AREAS WHERE A WEAK TROUGH
APPEARS TO BE AIDING IN THERE DEVELOPMENT. EXPECT MOST OF THESE
SHOWERS TO DISSIPATE SHORTLY AFTER 00Z WITH LOSS OF DAYTIME HEATING BUT
THERE WILL STILL BE A CHANCE OF SHWRS/TSTMS OVERNIGHT ESPECIALLY
WEST. PRECIP TO BECOME MORE WIDESPREAD AGAIN LATE TONIGHT IN THE
WEST THEN SPREADING EAST AS MODELS SHOW A PREFRONTAL TROUGH MOVING
THROUGH.

.OUTLOOK...NON VFR WEATHER IN POSSIBLE WITH SHOWERS AND
INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO FRIDAY.

&&

.MARINE...
SOUTHWEST FLOW WILL CONTINUE ACROSS THE LAKE THROUGH TUESDAY AHEAD
OF A COLD FRONT. THE FRONT WILL SLIDE SOUTH OF THE LAKE EARLY
WEDNESDAY MORNING...WINDS ON WEDNESDAY WILL BE RELATIVELY LIGHT OUT
OF THE NORTHEAST BEHIND THE FRONT. THE FRONT WILL THEN MOVE BACK
ACROSS THE LAKE AS A WARM FRONT WITH SOUTHWESTERLY WINDS RETURNING
BOTH THURSDAY AND FRIDAY. WINDS WILL TAKE ON A MORE WESTERLY
COMPONENT ON SATURDAY AS A TROUGH SWEEPS ACROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...LEINS
Hazardous weather outlook, Aug 17, 5:25 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT MON AUG 17 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
625 AM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
August 17, 3:15 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.650, -83.550

A tree and two large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194946.